Click to go to DrugInjuryLaw Home


Legal information and news about prescription drug side effects
NuvaRing Case Evaluation Ortho Evra Case Evaluation Fosamax Case Evaluation Avandia Case EvaluationKetek Case Evaluation Zelnorm Case Evaluation Meridia Case Evaluation Zocor Case Evaluation
Vytorin Case EvaluationZetia Case Evaluation Yasmin Case Evaluation Ocella Case EvaluationYAZ Case Evaluation Levaquin Case Evaluation Byetta Case Evaluation Gianvi Case Evaluation


Free Case Evaluation

Reports Of Liver Problems Associated With Antibiotic Ketek Prompt Warnings

The FDA, Health Canada, and Europe's EMEA Each Issue A Ketek Safety Advisory

On January 20, 2006 the Annals of Internal Medicine made available online an "early" release version of a report that described three cases of liver problems associated with the antibiotic Ketek (telithromycin). The print version of this report will be published in the March 21, 2006 edition of the medical journal.

The three cases described in the Annals of Internal Medicine report involved patients at Carolinas Medical Center, in Charlotte, North Carolina, who developed serious liver problems after taking Ketek. One of those patients died from liver failure two weeks after taking Ketek for five days. Another patient required a liver transplant after suffering liver failure while using Ketek. A third patient developed drug-induced hepatitis while on Ketek. The authors of the Annals of Internal Medicine report state, however, that the three North Carolina hospital cases do not prove that Ketek caused the liver problems.

FDA MedWatch Alert

On the same day as the early release of the Annals of Internal Medicine report about Ketek, the FDA issued an email MedWatch Alert concerning Ketek and its possible association with serious liver problems. This Ketek alert from the FDA provided links to a Ketek Public Health Advisory and a Ketek Questions-and-Answers document, both of which the agency posted January 20, 2006 on its web site.

European Medicines Agency Statements

A week later, the European Union's drug regulator requested a change to the package insert, or label, for Ketek. In a January 27, 2006 statement, the European Medicines Agency (EMEA) said that it had asked Sanofi-Aventis SA, the maker of Ketek, to add stronger warnings about potential liver problems to the Ketek label. The EMEA statement included the following information:

"Cases of serious acute hepatitis, including liver failure, some of which were fatal, have been reported to and assessed by the EMEA in the context of the continuous monitoring of the safety of Ketek."

"The reported serious liver reactions started during or immediately after treatment with Ketek and were, in most cases, reversible after use of this product was discontinued."

Health Canada Warnings

Then came the February 7, 2006 Health Canada Warning about Ketek and its possible association with liver failure. According to Health Canada, although it had not recieved any such reports to date, it was aware that reports of drug-induced hepatitis and liver failure in patients using Ketek had been made to other drug-oversight agencies around the world.

In their Ketek Warning, Health Canada made the following "interim recommendations" to doctors and patients:

  • "Ketek should not be used for patients who have pre-existing liver problems."
  • "Patients taking Ketek should contact their health care provider immediately if they notice yellowing of their eyes or skin, or experience any other symptoms of liver problems, such as blurry vision, loss of appetite, dark urine, pale stools, itching or abdominal pain."
  • "Patients who have been prescribed Ketek and are not suffering side effects such as those described should continue taking their medicine, unless otherwise directed by their health care provider."

Doctors and patients should follow this guidance contained in the Health Canada Ketek Warning, and watch for future advisories on Ketek from Health Canada as well as the EMEA and the FDA.

Read more about Ketek on our Ketek Information Page >>


  • US FDA advises that you should not stop taking any prescription medication before talking to your doctor.
  • Reports of serious drug side effects should be made to the US FDA MedWatch program.
  • The prescription drug names are registered trademarks of the respective drug companies.
  • DrugInjuryLaw.com is not affiliated with any of the drug companies, nor US FDA.
Law Offices of Thomas J. Lamb, P.A.
Lumina Station Suite 225
1908 Eastwood Road
Wilmington, NC 28403
Tel: (910) 256-2971   Fax: (910) 256-2972
Toll Free: (800) 426-9535
email: ThomasJLamb@DrugInjuryLaw.com

Disclaimer